Drugs’ role in crash leaves family, friends in shock
Published: Thursday, July 19, 2012
Updated: Thursday, July 19, 2012 02:07
Michael Agana’s autopsy report raised more questions than it provided answers for his loved ones.
Agana, who had finished his freshman year and was studying engineering at USF, was removed from life support in May, days after driving through the concrete balustrade on Bayshore Boulevard.
Passionate about music and life, his friends described him as kind and shy.
But when the autopsy report released Tuesday revealed that Agana was found to have relatively high concentrations of the psychedelic drug LSD and traces of marijuana in his blood, those who knew him were left in shock.
“If you knew Michael at all, then we know you share our shock and exasperation at this news,” Jennifer and Alvin Agana, Michael’s parents, wrote in a letter to the media Wednesday. “Knowing his personality, his character, his integrity and all he brought to this world, it’s hard to imagine Michael in a situation where he was presented with the choice of accepting drugs. It’s even more difficult to consider him saying “yes,” and then impairing his judgment to such extremes.”
The autopsy stated that Agana died as a result of traumatic injury to the brainstem, a result of the impact of the crash. Police said Tuesday that it did not appear that Agana had applied brakes when driving through the balustrade at about 60 mph, according to the Tampa Tribune.
Julia Pearson, chief forensic toxicologist for the Hillsborough County Medical Examiner’s Office, said the presence of LSD was likely a contributing factor in the crash.
“The THC (the active chemical compound found in marijuana) concentration in his blood was kind of low, and usually, what that indicates to me is that it probably wasn’t recent use,” she said. “It was probably earlier in the day. The LSD concentration is consistent with what we’d see with an LSD user. (LSD) is a really strong hallucinogen, and it’s not usually very compatible with driving.”
According to the National Institute of Drug Abuse (NIDA), LSD, distributed in the form of pills, liquid or even absorbent paper, can cause hallucinations and the loss of reality perception for up to 12 hours after its use.
Diane Zanto, interim assistant vice president for Health and Wellness at USF, said that marijuana could also have potentially dangerous impacts.
“People can have delayed response times, loss of coordination, perception can be distorted and they can be slowed down,” she said. But some people have an anxiety response. It’s really user dependent and you can’t really predict what users will have what effect from it.”
But illegal drugs, she said, are particularly dangerous, and students should become aware of their dangers.
“Every drug has it’s own risks, but one that is common to them all, is that when you purchase an illicit drug, you never know what you’re getting, because there’s no oversight of the processing of those chemicals,” she said.
Agana’s parents said they are still coming to terms with the new information the autopsy has provided.
“If we know anything now, it’s that reality is harsh,” they wrote. Reality will take away a young life, and reality will tempt and conquer the better judgment of a well-raised, respectable child.”
They now hope their son’s story will help other parents become more involved in their children’s lives.
“As parents, we are still screaming with agony inside,” they wrote. “As parents, we want other parents and their delicate, precious, curious and adventurous children to hear us ... There were no warning signs. We communicated. We were involved in Michael’s life. He spent time with us, and yet we never had a glimpse of anything unusual going on in his life.”
Zanto said if any USF students are concerned about themselves or another USF student struggling with alcohol or drug abuse, they should contact the USF Counseling Center and request to meet with Dr. Lee Dorpfeld.